Constipation can be caused by a variety of medications. These medications affect the nerve and muscle activity in the large intestine (colon) and may also bind intestinal liquid. This may result in slowed colonic action (slow and/or difficult passing of stool).
Learn more about colonic inertia
Read all drug packaging and the patient monographs from your pharmacist to find out if the medication or supplement you are taking has the potential side effect of constipation. Also, disclose all of the medications you are taking (both prescription and over-the-counter), vitamins, supplements, and herbal remedies to your doctor when seeking medical advice for constipation. Remember, many readily available “dietary supplements” or herbal remedies are not required to label potential side effects.
Do not discontinue the use of any prescribed medications without first consulting your doctor.
Some of the medications that can cause constipation include:
|Drug Family||Most Common Use|
|Antacids containing aluminum and calcium||Neutralize stomach acid|
|Anticholinergics/Antispasmodics||Reduce muscle spasms|
|Anticonvulsants||Control epilepsy and other seizure disorders|
|Antidepressants||Treat symptoms of depression|
|Antihypertensives||Lower blood pressure|
|Antipsychotics||Treat symptoms of certain psychoses|
|Bile acid sequestrants||Reduce cholesterol|
|Calcium channel blockers||Treat heart disease and high blood pressure|
|Diuretics||Help the kidneys remove fluid from the blood|
|Iron supplements||Iron deficiency or anemia|
This list is not all-inclusive. Be sure to consult your doctor or pharmacist for additional information about constipating effects of medication.
Adapted from IFFGD Publication: Constipation, Colonic Inertia, and Colonic Marker Studies by Eli D. Ehrenpreis, MD, Assistant Professor of Clinical Medicine, University of Chicago Department of Medicine, Chicago, IL.